Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 26, NWS Louisville, KY

October 6, 2019Ohio County, Kentucky

NWS Louisville, KY issued this flash flood warning at Oct 6, 2019, 4:38 PM CDT for Ohio County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2019, 4:38 PM CDT (21:38 UTC)
Expired
Oct 6, 2019, 7:30 PM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Ohio County, KY

The radar

The Ft Campbell radar (KHPX), 73 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WGUS53 KLMK 062138
FFWLMK
KYC183-070030-
/O.NEW.KLMK.FF.W.0026.191006T2138Z-191007T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
438 PM CDT Sun Oct 6 2019

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  South central Ohio County in central Kentucky...

* Until 730 PM CDT.

* At 437 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen in spots. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Beaver Dam, Mchenry, Rockport, Prentiss, Nineteen, Scottown,
  Simmons, Rob Roy, Sandefur Crossing and Ken Wye.

Additional rainfall amounts of up to 1 inch is possible in the 
warned area over the next couple of hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3747 8683 3739 8676 3725 8695 3726 8696
      3726 8697 3728 8698 3729 8698 3730 8699
      3732 8699 3734 8701 3735 8701

$$

SCHOETTMER
2 follow-up statements
400 
WGUS73 KLMK 062350
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
650 PM CDT Sun Oct 6 2019

KYC183-070030-
/O.CON.KLMK.FF.W.0026.000000T0000Z-191007T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio KY-
650 PM CDT Sun Oct 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTH CENTRAL OHIO COUNTY...

At 650 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Beaver Dam, Mchenry, Rockport, Prentiss, Nineteen, Scottown, Simmons
and Ken Wye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3744 8687 3735 8681 3725 8695 3726 8696
      3726 8697 3728 8698 3729 8698 3730 8699
      3732 8699 3734 8701 3735 8701

$$

SCHOETTMER
644 
WGUS73 KLMK 070026
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
726 PM CDT Sun Oct 6 2019

KYC183-070036-
/O.EXP.KLMK.FF.W.0026.000000T0000Z-191007T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio KY-
726 PM CDT Sun Oct 6 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL OHIO COUNTY WILL EXPIRE
AT 730 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3744 8687 3735 8681 3725 8695 3726 8696
      3726 8697 3728 8698 3729 8698 3730 8699
      3732 8699 3734 8701 3735 8701

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 1:54 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 6, 1:54 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
254 PM EDT Sun Oct 6 2019

.Short Term...(This evening through Monday)
Issued at 250 PM EDT Sun Oct 6 2019

Cold front nearing the Ohio River will make steady but slow progress
across the area tonight. Precip remains scattered thus far across
most of the Ohio Valley, with better coverage back across the
Ozarks. Upper impulses swinging through a broad trof will help
increase coverage and intensity of precip tonight, with most of the
action behind the sfc cold front. QPF will be the big story, with
roughly a half inch across southern Indiana, but amounts approaching
2 inches over south-central Kentucky. Could see some embedded
thunder this evening, but with a stable boundary layer it will
mainly be a steady soaking rain.

After a wet start, Monday will see precip gradually exiting from NW-
SE as the main upper trof axis moves through. We'll see partial
clearing in the afternoon over southern Indiana and mainly north
central Kentucky, but clouds should hold strong all day from the
Bluegrass region south to Lake Cumberland. Expect quite a spread in
max temps, as southern Indiana could see enough sunshine to top out
around 70 while areas south and southeast of Lexington will just
barely crack 60.

&&

.Long Term...(Monday night through Sunday)
Updated at 230 PM EDT Sun Oct 6 2019

Skies will begin to clear Monday night as the rain exits to the
east, with lows dropping into the 40s. Dry conditions will then take
hold of the region Tuesday as a post-frontal surface high builds
across the OH Valley and Great Lakes. Temps on Tuesday will be near
normals, with highs in the low to mid 70s. As the surface high
shifts eastward, southerly winds combined with ridging aloft will
result in above normal temps Wednesday and Thursday, with highs into
the upper 70s and low 80s. Lows will be in the mid to upper 50s.

Midweek, a strong upper level trough will dig across the Northern
Rockies, deepening into a closed low. As the low pressure system
then moves northeastward across the Plains and into the upper
Midwest Friday and Saturday, an attendant cold front will push
towards our area, bringing the next chance for precipitation. There
still remains a lot of uncertainty in the timing and location for
this system, but with the 12Z ECMWF coming more in line with the
past couple of GFS runs, the best chance for rainfall looks to be
somewhere in the Friday night to Saturday afternoon time frame.
Temperatures will drop once again behind the cold front, bringing us
slightly below normals, with highs in the upper 60s/lower 70s and
lows in the low to mid 40s Saturday and Sunday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 105 PM EDT Sun Oct 6 2019

TAF sites starting to get caught in a squeeze play between a modest
low-level jet feeding moisture into south-central and east-central
Kentucky, and a cold front dropping SE out of Illinois and Indiana.
Scattered showers are starting to blossom, and BWG and SDF have been
in and out of MVFR. Tricky initialization but at this point plan to
start out VFR with VCSH, then dropping to MVFR with prevailing SHRA
by late afternoon. Better forcing for thunder will be south of LEX
and east of BWG, but convective probabilities are still in play so
will include VCTS/CB wording this evening for all but HNB.

Ceilings build down through the night, with fuel-alternate and
eventually IFR conditions expected toward daybreak. Rain takes on a
more stratiform character so won't carry the TS mention much past
midnight.

By daybreak on Monday we'll see precip taper off and ceilings lift
to MVFR from NW to SE. Improvement to VFR is likely by the end of
the TAF period at HNB and in the planning period for SDF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...JML
Aviation...RAS
Hazardous weather outlook, Oct 6, 1:55 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
255 PM EDT Sun Oct 6 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
255 PM EDT Sun Oct 6 2019 /155 PM CDT Sun Oct 6 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A few thunderstorms are possible through this evening. The main
hazards will be reduced visibilities in briefly heavy rainfall, and
cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

RAS/JML

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:49 PM CDTAreal Flood AdvisoryLMKOhio116 min

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.